Flummoxed (Part 2 of ?)

I find it super uncomfortable to read articles in scientific journals. Even articles about MS. Even articles about MS illustrated with lots of pretty graphs. Maybe…especially articles about MS. These are articles I have to understand as though my life depended on it. Because it does.

You know how some people publicly (and most people privately) grouse about how higher math is irrelevant for most of us after we get out of school—so why make students suffer? Well, I wish I’d paid more attention when I was taught statistics. Turns out, I need to understand them in real life. I wish I’d had a semester or so learning to become a fine print detective, that the teacher had made terms like  “de facto” feel like shiny keys to hidden treasures. I wish I’d not learned to gloss over any text in the form of an equation like this one:

IDPDrugversusPlacebo=100%(1(1IDPDrugversusIFNβ100)(1IDPIFNβversusPlacebo100)).

Because no one is going to tell me the stuff I am learning by reading research articles in Frontiers in Neurology. Stuff like: “Higher efficacy treatments exert their benefit over lower efficacy treatments only during early stages of MS, and, after age 53, the model suggests that there is no predicted benefit to receiving immunomodulatory DMTs (Disease Modifying Treatments) for the average MS patient.”

I admit, I haven’t been going to enough MS Society events. But all too many of them are paid for by pharmaceutical companies, who may have a conflict with informing you that, after you reach a certain age,  their drugs are no longer particularly useful. (Not to mention, some of their drugs are not particularly useful at any age.) I don’t know about you, but I know an awful lot of people over the age of 53 who are taking a DMT (Disease Modifying Treatment.) These treatments can cost in excess of $7k per month. Very few of these people seem particularly well. More than a few complain of side effects from their medications. What would they think about this article? Have they been enduring pills/injections/infusions that are doing them more harm than good? Have I?

I’m not going to be too hard on myself for having trouble navigating the facts as presented. At one point, I’d sent a link to my son, who majors in math and economics at Vassar. My heart leapt when he messaged me back. Then I saw he was messaging with a question, not an answer: “Does this thing have cliff notes?”

When Dr. Z returns my call, I am stuck on one particular paragraph, which distinguishes higher efficiency drugs from lower efficiency drugs. I notice the drug I’ve lost access to, Zinbryta, is classified as a higher efficiency drug. Whereas Tecfidera, the drug that is causing my skin to redden and prickle, is classified as a lower efficiency drug. I’ve downgraded! Nobody likes a downgrade. And nobody likes their skin to prickle and burn.

IMG_0124

Dr. Z tells me he’d gotten the picture my friend Monica had taken of my angry skin. I ask him if it looks like an allergic reaction. The fine print that came with the drug was very clear on one thing: “Do not use Tecfidera if you have had an allergic reaction, such as welts, hives…”

I want him to use the word, “hives.” Instead he asks, “Did you take aspirin thirty minutes before you took the medication?”

“Like you told me?”

“Yes.”

“No.” I hadn’t wanted to mask the effect of the drug. I’d wanted to know exactly what my body thought of it. The reaction had been fairly unambiguous, I thought. Didn’t he?

He says rash is a common side effect, one that would generally recede after the first few weeks, or could be averted entirely if I were to take an aspirin beforehand.

I counter that even if this was a side effect, and not an allergic reaction, I just wasn’t sure the side-effect of this drug could ever outweigh the benefits of a low-efficacy therapy.

He says, “You’re talking about that paper again. Let’s remember that you may not need a high efficacy drug at this point in your disease process. You might be past the inflammatory phase of your disease. But you are not out of the woods yet. I have patients in their seventies and eighties getting relapses. I wouldn’t want that to happen to you.”

I don’t want that to happen to me, either. I promise I would give Tecfidera another chance. I would try taking the aspirin 30 minutes before the drug, as he had told me. And wait and see.

 

Advertisements

5 thoughts on “Flummoxed (Part 2 of ?)

  1. I know how frustrating the MS medications can be and it is so hard dealing with the side effects. I wish you lots of luck and I know things will all be okay and work out for the best! Stay strong!!

      1. I do not really have many side effects with the Gilenya, but when I was on other med the side effects that bothered me most was hot flashes and flu like symptoms. What side effects have been the worst for you?

      2. The “flu-like symptoms” of Avonex were the worst for me. I took an intra-muscular (big needle) shot once a week, only to have muscles and joint head aches and more for about half the week. The other half of the week, I’d be able to walk around and go about my business. Then there would be another shot. Followed by other exacerbations. Avonex trained me to listen to my body and not the promises.
        Thanks for asking!

      3. I know how horrible the flu-like symptoms are. I hated having to take another medicine to help with what the MS med was going to cause. It never made any sense to me. It sounds like the Avonex is working well for you though. I keep telling myself, stay on what works and not let anyone change my mind! I hope you have a great day!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s